Hail, Richardson
- When
- August 17, 12:15 AM CST
- Where
- Richardson County, Rulo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -95.430
Thunderstorms developed north of a stalling cold front that was over Kansas. One thunderstorm produced golf ball-size hail as it crossed into extreme southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed north of a stalling cold front that was over Kansas. One thunderstorm produced golf ball-size hail as it crossed into extreme southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM CST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SUN AUG 16 2009 .SHORT TERM...TONIGHT AND MONDAY. PROGRESSIVE UPPR LVL TROF OVR THE NRN/CNTRL ROCKIES THIS AFTN WL CONT TO BE THE MAIN FORECAST CONCERN THRU THE SHORT TERM. INITIALLY THIS EVNG SFC CDFNT WL CONT TO SHIFT SWD INTO KS/MO. THIS IS IN RESPONSE TO PRES RISES BEHIND DEPARTING SHRTWV TROF OVR THE NRN PLAINS. THE FNT SHLD EVENTUALLY SLOW AND STALL LATER TONIGHT AS THE BEST PRESSURE RISES SHIFT E OF THE AREA AND SFC PRES STARTS TO FALL OVR THE WRN HI PLAINS. THUS CWA SHLD SEE SUBSIDENCE AND DRYING THIS EVNG AND HAVE CONTD DRY FORECAST FOR THE FA. AFTER MIDNIGHT...WLD EXPECT THE EFFECTS OF THE NEXT UPSTREAM SHRTWV /NOW OVR UT/ TO EMERGE ON THE WRN HI PLAINS. THIS IS LIKELY TO LEAD TO THE DVLPMNT OF A STG LO LVL JET ACRS KS/OK AND AN MCS MOVG FM SW NEB AND NW KS EWD ALNG THE BORDER. THIS IS LIKELY TO ENTER OUR SW FA ARND 09Z AND MOV ACRS THE SRN FA THRU ABOUT 15Z ON MON. GIVEN THE MODEL AGREEMENT IN THE EVOLUTION OF THIS SYSTEM...HAVE INCREASED POPS INTO THE LIKELY CAT IN THE SW LATE SPREADING LIKELY POPS EWD ACRS SW IA BY MON MRNG. AGAIN TODAY SVR WX THREAT SEEMS SMALL GIVEN THE DEEP MOIST PROFILES...HIGH FREEZING LEVEL AND MARGINAL SHEAR. GIVEN THE PWATS ABOVE 2 INCHES THOUGH...HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE THROUGH MON MRNG WITH THIS SYSTEM. SRN CWA HAS MOSTLY MISSED THE RECENT RAINS AND THUS APPEARS TO BE ABLE TO TAKE A COUPLE INCHES OF RAIN WITHOUT SIG PROBLEMS. MCS SHLD TRACK OUT OF THE FA DURNG THE MRNG ON MON LEAVING THE CWA MOSTLY DRY THRU THE AFTN. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY. MAIN FORECAST CONCERN WILL BE IN PRECIP CHANCES TUES NT THROUGH WED NT. PATTERN CHANGE WILL TAKE PLACE EARLY THIS WEEK AS DEEP UPPER LOW ROTATES OUT OF CANADA THROUGH N CNTRL US...FOLLOWED BY A DEEPER UPPER LOW THAT DIGS INTO THE GT LAKES BY AROUND THURS. SERIES OF LOWS WILL BRING COOLER WEATHER TO THE REGION...AS WELL AS CHANCE FOR UNS KEPT HIGHS TUES ON THE COOL SIDE OF GUIDANCE...BUT DID NUDGE UPWARD SLIGHTLY TO REFLECT LOWER SKY COVER. RETURN FLOW BECOMES ESTABLISHED FROM THE HIGH PLAINS INTO CNTRL NEB BY TUES AFTN...AS A SHORTWAVE SWEEPS THROUGH FROM THE NW. COMBINATION SHOULD ALLOW TSRA DEVELOPMENT IN WRN NEB TUES AFTN/EVNG...SPREADING EWD INTO THE CWA ON THE NOSE OF THE LOW-LEVEL JET ON TUES NT. HELD OFF ON POPS BEFORE MIDNIGHT...BUT INCREASED POPS 06-18Z WED. KEPT CHC POPS GOING THROUGH WED AFTN WITH ANOTHER RESURGENCE TO HIGHER CHC POPS ON WED NT...AS THE DEEP UPPER LOW DIVES THROUGH THE NRN PLAINS TOWARD THE MID-MS RIVER VALLEY. GFS INDICATES QUITE A BIT OF INSTABILITY...HIGH MID-LEVEL LAPSE RATES...AND STRONGLY NEGATIVE LI ON WED/WED EVNG...LIKELY AS A RESULT OF STRONG 500MB COLD AIR ADVECTION ASSOCIATED WITH THE DEEP UPPER LOW. SYSTEM WILL PULL EAST ON WED NT...LEAVING THE REGION IN COOL NRLY FLOW BEHIND THE GT LAKES UPPER LOW. KEPT THURS NT THROUGH SUNDAY DRY...THOUGH WOULD NOT RULE OUT A STRAY SHOWER FRI IN THE CYCLONIC FLOW BEHIND THE DEEP GREAT LAKES LOW. COOL AIR DUMP WILL HOLD TEMPS WELL BELOW CLIMO...AND HAVE HELD TEMPS BELOW GUIDANCE THROUGH SAT. AS LOW SHIFTS EWD...RIDGING IS PROGGED TO BUILD INTO THE PLAINS FOR THE WEEKEND. SAT/SUN DO LOOK DRY AT THIS TIME WITH SFC/MID-LEVEL HIGH AND INCREASING 500MB HEIGHTS. SHOULD SEE A WARMING TREND THROUGH THE WEEKEND AS MORE SEASONABLE TEMPS RETURN BENEATH THE RIDGE...WITH RETURN FLOW SLOWLY REACHING THE WRN CWA BY AROUND SUNDAY. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... VFR CONDS EXPECTED THRU THE EVNG AND INTO THE OVERNIGHT HOURS PRIOR TO THE MCS MOVG INTO THE AREA. TRACK OF THIS SYSTEM SHLD BE S OF THE KOFK TAF...BUT CLD SEE SOME MVFR VISBY FM FOG LATE TNGHT WITH LIGHT WINDS AND MOSTLY CLR SKIES. OTHERWISE HAVE INCLUDED A COUPLE HOURS OF TSRA IN KLNK MON MRNG WITH SOME MVFR CONDS. DID NOT INCLUDE THUNDER AT KOMA YET AS THE NWD EXTNT OF THUNDER IS UNCLEAR ATTM. VFR CONDS SHLD RETURN BY MID MRNG MON AT ALL TAF SITES. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM/AVIATION...BOUSTEAD LONG TERM...MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 PM CDT SUN AUG 16 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 505 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THERE IS A CHANCE FOR THUNDERSTORMS BETWEEN MIDNIGHT THROUGH MONDAY AFTERNOON...GENERALLY ALONG AND SOUTH OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED...BUT ANY OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. A STRONG LOW LEVEL JET STREAM WILL DEVELOP AFTER MIDNIGHT SUNDAY NIGHT...PULLING MOISTURE AND INSTABILITY NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...AND CAUSING THUNDERSTORMS TO FORM. THE CHANCE FOR STORMS WILL LINGER THROUGH MUCH OF MONDAY...GRADUALLY SHIFTING SOUTHEAST THROUGH THE AFTERNOON. PATCHY FOG IS POSSIBLE ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA LATE SUNDAY NIGHT AND MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE OUTLOOK AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE POSSIBLE WEDNESDAY AS INSTABILITY AND SHEAR INCREASE SUBSTANTIALLY AHEAD OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180903.